Sertraline Causing Anxiety To Worsen?
Posted 24 April 2010 - 09:21 AM
Posted 24 April 2010 - 12:17 PM
Finding the right medication can be so frustrating. Long ago I took Zoloft and I remember feeling jittery for the first couple of weeks. Then it started to help my depression but, wasn't kind to my stomach. I now take Wellbutrin and Paxil. It's rotten that we just never know (for certain) how we're going to react to certain medications.
Let your doctor know about your reactions because he can guide you best. Here's hoping that these effects are very temporary and Sertraline will work for you.
This happens to so many of us in the big wide world of anti depressant meds. You're not alone in your frustration.
"We've been around, we fall, we fly
We mostly fall, we mostly run
And every now and then we try
To mend the damage that we've done..."
(Song of Bernadette, lyrics by Leonard Cohen)
"The secret of life is enjoying the passage of time." James Taylor
Posted 25 April 2010 - 12:57 AM
Posted 25 April 2010 - 07:47 AM
I just started 2 days ago 50mg of Sertraline. One pill, once a day. I read a lot of posts and threads concerning the side effects and that you couldn't drink while on them. I am personally taking Sertraline for my depression and social anxiety. When i am at home, anxiety is never a problem, my home is comfortable. After starting Sertraline (i know it's only been 2 days) i feel like anything will make me nervous. My anxiety has worsened and in my own home! Earlier this morning, my city had a severe lightening storm with hail and the works, i am usually indifferent about storms but every time i would see the bright light of the lightening my heart would quicken, one time i even gasped! I thought Sertraline was supposed to calm anxiety? Not cause it to worsen.
Theoretically, when you take an SSRI, it leads to an increase in serotonin initially, but... in reaction to this, the presynaptic auto receptors sense this and lower the serotonin production. So you actually have potentially lower amount in the beginning that before you started. This could lead to increased anxiety etc. in this period. Then gradually those auto receptors ease up on the lowering of serotonin by becoming less sensitive. The level goes up and you get more serotonin. Also, there's the postsynaptic receptors which in response to the increase in the serotonin levels, down-regulate and lower their population. This is suppossedly when you start feeling better. There much more at work with SSRIs than all this, but this is the more obvious possible mechanism. (Some SSRI affect different receptors in different ways agonists/antagonists etc.) Some people may down-regulated slower in the presynaptic receptors compared with the post - leading to no initial problems, maybe even initial positive feelings that wane.
Sooo, initially you may feel a bit worse, then gradually get better. Give it a month if you can, for these changes to work out.
Posted 25 April 2010 - 09:59 PM
Posted 26 April 2010 - 10:23 PM
Its been 4 days now, the nausea has almost gone away. So I'm thankful for that, but the anxiety and jittery feeling are still there alone with a new side effect. Over the past 4 days my appetite has gotten weaker and weaker. Today i did not feel a single hunger pain of any kind, it's like my stomach forgot how to send singles to my brain to say, "Hey I'm hungry!". I've complained to my mother about severe dizziness when i stand and a strange tingly feeling but we've come to the conclusion that it's because i never eat and my body is weak. Ribosome77, thank you for your explanation, that was very helpful to me! AngelOfTheMoor, yes i will continue to keep taking the pills daily even though it seems to be doing only harm rather than good. But thanks for your advice! Aerial, I've been keeping notes on my symptoms so i can tell my doctor in 4 weeks when i see him. Thank you for posting.
Wow. You are really on the wrong road.
Your lack of appetite, severe dizziness (sounds like postural hypertension), strange tingly feeling, and anxiety may all be side effects of the zoloft. Or they could be from your condition worsening. My guess is that most, and maybe all, are side effects, which show you are not tolerating this medication well.
So it is VERY important you immediately report all of these problems to your doctor (if you do not have a psychiatrist, get one). Do not wait four weeks. Some side effects can be very serious or cause very serious problems.
And if the problems are not side effects, but rather your condition worsening, your doctor needs to know about that, too. My guess is they are side effects. Bear in mind, they may pass, but there is no guarantee.
Also, if you never eat, you must see a doctor immediately, regardless of what you think the cause may be.
Do not just sit around waiting for these problems to go away, or reading posts here- you need to get to a good pdoc and get this straightened out. I am not trying to scare you, but your doctor will want to know about these problems you mention, and may take you off zoloft and put you on something that works better with fewer side effects. Or at least put you on a benzo until your anxiety is reduced.
Ask darcness, our moderator here, and he will back up what I say.
Posted 30 April 2010 - 09:25 PM
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users